Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 77, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 29, 2018, 7:50 PM EDT for 5 counties in New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2018, 7:50 PM EDT (23:50 UTC)
- Expired
- Aug 29, 2018, 8:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 65 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:59 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 29, 6:59 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
659 PM EDT Wed Aug 29 2018
.SYNOPSIS...
A passing cold front tonight, will bring cooler temperatures and
lower humidity, for the end of the week and the start of the
weekend. Showers and thunderstorms tonight, associated with the
frontal zone, will generally diminish in coverage Thursday and
Friday, as high pressure builds down from eastern Canada.
&&
.NEAR TERM /THROUGH THURSDAY/...
130 pm update... As expected, showers and thunderstorms are
forming over western/northern NY early this afternoon, tied to
lake convergence boundaries and an incoming surface trough.
Convection allowing models remain consistent in bringing
showers/storms across our CNY zones through early evening, with
a general diminishing trend in coverage/intensity towards/after
midnight.
ML CAPE and DCAPE of both 1000-1500 j/kg this afternoon, along
with effective shear of 30-35 kt across our northern zones,
suggest potential strong wind gusts. The main limiting factors
remain warm mid-level temperatures/poor lapse rates, as the best
short-wave support/height falls shift across Ontario and Quebec.
HRRR depictions also bring some locally heavy rain across parts
of CNY from about 23-02z this evening. We'll continue to
monitor, and have strong gusty wind and heavy downpour potential
mentioned in our gridded forecasts.
Since the actual cold front is not expected to come through
until the pre-dawn period, it will be another muggy night, with
lows only in the mid 60s-lower 70s.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
140 pm update... Overall, a quieter period is foreseen.
Above mentioned cold front will settle into the mid-Atlantic
region by later Thursday, before slowly returning northward and
washing out Friday. Any lingering showers/thunderstorms should
be relegated to our NEPA zones and Sullivan County NY, lessening
as the day wears on. It will also be cooler and noticeably less
humid, with highs in the 70s-lower 80s.
Thursday night looks mainly dry, under partly-mostly cloudy
skies, with lows by daybreak in the 50s-lower 60s.
Friday-Friday night, as surface high pressure shifts towards the
New England coast, a low-level southeast flow will set up,
transporting some moisture back towards CNY/NEPA. Since our
region will reside near the southern edge of the westerlies with
likely short-wave passages from time to time, we've introduced
widely separated showers/thunderstorms back into the forecast.
Temperatures will not be oppressive, with highs Friday in the
70s, and lows Friday night in the 60s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
240 pm update...
Large dome of high pressure will build over the central eastern
seaboard this weekend and early next week. The nrn edge of the
ridge will set up somewhere across the sern Great Lakes into New
England. A series of short waves will ride ewd along the
periphery of the ridge during this time and interact with an
increasingly unstable air mass to produce showers and
thunderstorms. The most favorable area for convection will
likely be across the nrn tier of counties, but cannot be ruled
out anywhere at this point. The most favorable time for
precipitation is expected to be during the afternoon and evening
hours pretty much every day Saturday through Tuesday...during
peak heating when the boundary layer is most unstable.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions persist this evening with scattered showers and
isolated thunderstorms dropping conditions to IFR for brief
periods of time. Should continue to see the convection diminish
in intensity after the cold front passes later this evening.
Will likely see low clouds and fog with MVFR/Alternate Required
conditions developing after 06Z in the NYS terminals. Fog and
clouds lift after 14Z...with VFR conditions through 00Z Friday.
Light west winds around 5 kt or less tonight...becoming nw
around 5 to 10 kt Thursday afternoon.
Outlook...
Thursday night through Friday...Main VFR.
Friday night through Monday...Mainly VFR. May see restrictions
in showers and storms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...BJT/DJP
AVIATION...BJT/RRMHazardous weather outlook, Aug 29, 3:04 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 304 AM EDT Wed Aug 29 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-300715- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 304 AM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A cold front will approach the region late this afternoon through the early evening, with showers and thunderstorms likely. A few of the storms could produce strong, gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 3:29 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
329 PM EDT WED AUG 29 2018
NYZ017-018-292015-
Onondaga NY-Southern Cayuga NY-
329 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN CAYUGA
AND NORTHERN ONONDAGA COUNTIES UNTIL 415 PM EDT...
At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Baldwinsville to Plainville to
near Weedsport to near Montezuma. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Baldwinsville around 335 PM EDT.
Cicero and Liverpool around 350 PM EDT.
Camillus around 355 PM EDT.
New York State Fairgrounds and Galeville around 400 PM EDT.
Syracuse around 405 PM EDT.
Bridgeport around 410 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4320 7608 4318 7599 4313 7595 4310 7598
4308 7596 4303 7606 4297 7673 4302 7670
4303 7649 4318 7647 4323 7641 4323 7630
4320 7628 4322 7626 4323 7626 4324 7627
4320 7622 4322 7620 4327 7621
TIME...MOT...LOC 1928Z 258DEG 38KT 4324 7633 4314 7645 4309 7654 4302
7666
MLJSpecial weather statement, Aug 29, 3:42 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
342 PM EDT WED AUG 29 2018
NYZ009-036-037-292030-
Southern Oneida NY-Madison NY-Northern Oneida NY-
342 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA AND
NORTHWESTERN MADISON COUNTIES UNTIL 430 PM EDT...
At 341 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nicks Lake Campground to near McKeever to
near Boonville to near Bridgeport. Movement was east southeast at 25
mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Boonville around 345 PM EDT.
Forestport around 405 PM EDT.
Alder Creek around 410 PM EDT.
Oneida and Lenox around 415 PM EDT.
Verona and Remsen around 425 PM EDT.
Sherrill and Stockbridge around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4324 7512
4288 7568 4311 7597 4313 7595 4314 7597
4317 7598 4318 7596 4315 7589 4324 7587
4343 7558 4343 7552 4361 7511
TIME...MOT...LOC 1941Z 306DEG 15KT 4368 7508 4358 7520 4353 7529 4316
7586
MLJSpecial weather statement, Aug 29, 4:08 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
408 PM EDT WED AUG 29 2018
NYZ022-292045-
Steuben NY-
408 PM EDT WED AUG 29 2018
...STRONG THUNDERSTORM WILL AFFECT...NORTHERN STEUBEN COUNTY UNTIL
445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Dansville, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Arkport around 415 PM EDT.
Wayland and South Dansville around 420 PM EDT.
Haskinville around 425 PM EDT.
Cohocton around 430 PM EDT.
Avoca around 435 PM EDT.
Kanona around 440 PM EDT.
Urbana and Pulteney around 445 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7715
4250 7715 4249 7713 4251 7711 4251 7710
4232 7710 4240 7773
TIME...MOT...LOC 2007Z 275DEG 40KT 4250 7782
MLJSpecial weather statement, Aug 29, 4:33 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
433 PM EDT WED AUG 29 2018
NYZ017-018-036-044-292115-
Onondaga NY-Cortland NY-Southern Cayuga NY-Madison NY-
433 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
MADISON...EAST CENTRAL CAYUGA...NORTHERN CORTLAND AND SOUTHEASTERN
ONONDAGA COUNTIES UNTIL 515 PM EDT...
At 431 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marcellus to near Niles. Movement was east
at 30 mph.
Strong wind gusts will be possible with these storms.
Strong thunderstorms will be near...
Otisco around 445 PM EDT.
La Fayette around 450 PM EDT.
Tully around 455 PM EDT.
Pompey and Manlius around 500 PM EDT.
Watervale around 505 PM EDT.
Fabius around 510 PM EDT.
Cazenovia and Nelson around 515 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4304 7559 4303 7555 4300 7555 4273 7574
4273 7586 4272 7589 4271 7589 4277 7644
4299 7628
TIME...MOT...LOC 2031Z 270DEG 26KT 4293 7627 4283 7634
TACSpecial weather statement, Aug 29, 6:34 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
634 PM EDT WED AUG 29 2018
NYZ022-292315-
Steuben NY-
634 PM EDT WED AUG 29 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...STEUBEN COUNTY UNTIL
715 PM EDT...
At 634 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkport to near Wellsville. Movement was
east at 35 mph.
Strong wind gusts will be possible with these storms.
Strong thunderstorms will be near...
Arkport around 640 PM EDT.
Hornell and South Dansville around 645 PM EDT.
Howard and Greenwood around 655 PM EDT.
Cohocton around 700 PM EDT.
Troupsburg and Avoca around 705 PM EDT.
Jasper and Kanona around 710 PM EDT.
Bath and Urbana around 715 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4236 7774 4248 7772 4256 7715 4250 7715
4251 7710 4229 7710 4200 7721 4200 7775
TIME...MOT...LOC 2234Z 265DEG 29KT 4241 7776 4207 7789
TACSpecial weather statement, Aug 29, 7:40 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Binghamton NY 740 PM EDT WED AUG 29 2018 NYZ022>025-300030- Steuben NY-Chemung NY-Schuyler NY-Tompkins NY- 740 PM EDT WED AUG 29 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SCHUYLER... CHEMUNG...SOUTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 830 PM EDT... At 740 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Sonora to near Addison. Movement was east at 30 mph. Strong wind gusts will be possible with these storms. Strong thunderstorms will be near... Sonora around 745 PM EDT. Meads Creek and Erwins around 750 PM EDT. Lindley and Hornby around 755 PM EDT. Corning and Painted Post around 800 PM EDT. Caton and South Corning around 805 PM EDT. East Corning around 810 PM EDT. Big Flats and Watkins Glen around 815 PM EDT. Southport and Montour Falls around 820 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4238 7721 4244 7649 4200 7662 4200 7732 TIME...MOT...LOC 2340Z 271DEG 26KT 4232 7720 4207 7727 TAC
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:29 PM EDT | Special Weather Statement | BGM | Cayuga | 46 min |
| Aug 29, 3:42 PM EDT | Special Weather Statement | BGM | Madison, Oneida | 48 min |
| Aug 29, 4:08 PM EDT | Special Weather Statement | BGM | Steuben | 37 min |
| Aug 29, 4:33 PM EDT | Special Weather Statement | BGM | Madison | 42 min |
| Aug 29, 4:47 PM EDT | Severe Thunderstorm Warning | BGM | Steuben, Yates | 43 min |
| Aug 29, 6:34 PM EDT | Special Weather Statement | BGM | Steuben | 41 min |
| Aug 29, 7:40 PM EDT | Special Weather Statement | BGM | Chemung | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.